Tornadoes · United States · Michigan · 2016

EF0 tornado, Mc Leods Corner, Michigan, July 8, 2016

This EF0 tornado ran 0.3 miles across Luce County on July 8, 2016, touching down at 5:56 PM EDT and reaching 75 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 8, 2016
Touchdown
5:56 PM EDT (21:56 UTC)
Lifted
6:03 PM EDT (22:03 UTC)
On the ground
7 minutes
Path length
0.3 miles (0.4 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$5,000
County
Luce County
Touchdown point
46.320, -85.406
Lift-off point
46.320, -85.406
Record number
1607081556-01

What the Weather Service recorded

A low pressure trough moving through a moist and unstable air mass produced isolated severe thunderstorms over portions of central Upper Michigan, including a weak tornado near Newberry.

A weak tornado was captured on video and tree damage was later confirmed by a Michigan DNR pilot. Overhead photos from the DNR revealed that the tornado knocked down numerous trees and basically circulated in the same spot for several minutes before dissipating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
15:52 UTC16:30 UTCSevere Thunderstorm WarningMQT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the tornado touched down at Jul 8, 4:38 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 8, 4:38 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
438 PM EDT FRI JUL 8 2016

.SHORT TERM...(This evening through Saturday)
Issued at 254 PM EDT FRI JUL 8 2016

Upper low at 500 mb will continue moving across the U.P. this
afternoon and move out of the U.P. this evening. As this low
continues to move through, showers and thunderstorms will continue
to slowly diminish in coverage this evening and drier weather will
move in for Sat which is already covered in the forecast. Low levels
will remain moist through tonight and this will cause some areas of
fog which is already in the forecast. Will be dry on Sat. Did hang
on to some showers in north wind upslope areas of Marquette County
tonight. Overall, did not make too many changes to the going
forecast.

.LONG TERM...(Saturday night through Friday)
Issued at 437 PM EDT FRI JUL 8 2016

Medium range guidance remains fairly stable on the overall pattern
over N America thru next week. Underneath a strong positive height
anomaly still dominating northern Canada, a band of lower heights
extends from off the Pacific NW coast across the northern Plains to
south of Greenland. This is leading to a low amplitude/general zonal
flow across the northern CONUS. A vigorous shortwave now over the
Upper Great Lakes will continue tracking e, reaching New England
Sun. Meanwhile, a deep mid level low off the Pacific NW coast will
settle into the Pacific NW this weekend. This trof will be unusually
deep as it shifts across the northern Rockies as GEFS indicates
500mb height anomalies of 3.5 standard deviations blo the long term
July avg over WY Mon. Ahead of this feature and behind the previous
trof, a ridge will be forced to build across central N America,
resulting in a period of nw flow and less humid/more pleasant July
weather developing over the weekend. Then as the pattern progresses,
the Upper Great Lakes region will be back in a warming trend early
next week as deep sw flow develops ahead of the Rockies trof which
will be shifting ene. At least a couple very warm to hot and
uncomfortably humid days appear likely next week. Farther down the
line, arrival of the trof will bring at least another temporary cool
down and more comfortable conditions late next week. As for pcpn,
expect dry weather over the weekend and into Mon under ridging, then
developing waa/moisture advection pattern downstream of the trof
shifting e from the northern Rockies will bring shra/tsra chances
Tue/Wed. Faster trend in the pattern progression noted in recent
medium range guidance may lead to a return of dry weather Thu/Fri,
but model differences in the structure of the trof reaching the
Great Lakes and possible shortwaves moving thru it lead to low
confidence in the pcpn fcst late week.

Beginning Sat night, sfc high pres ridge will move over the area,
leading to a cool night under clear skies. Mins over the interior
should slip down into the 40s with low/mid 40s not out of the
question for traditional interior cold spots.

Sun/Sun night, as in recent days, some models indicate a potential of
-shra as shortwave energy cuts thru what is an otherwise building
ridge. In fact, more guidance indicates that potential today. The
eastern edge of the low-level jet is far enough e to possibly support
-shra reaching western Upper MI. However, with the ridge building
and with the ridge axis to the w over MN, will hold onto a dry fcst
except for western Lake Superior including Isle Royale which may be
affected before the pcpn dissipates. Away from lake breezes on Sun,
high temps will rebound well into the 70s/around 80F.

With axis of sharpening mid/upper ridge over the Upper Great Lakes
on Mon, dry weather should prevail. Temps will rise back above
normal into the low/mid 80s for the most part. Dwpts will also begin
to creep up into the uncomfortable range.

Tue thru Fri, deep trof over the central/northern Rockies Mon will
gradually weaken as it shifts ene, reaching the Upper Great Lakes
late Wed/Thu. Models show a solid faster trend with the trof. As low
level jet ahead of trof translates eastward and then as cold front
passes Wed, expect some chc of shra/tsra Tue/Wed. Capping may become
quite strong as thermal ridge arrives, so shra/tsra potential may be
limited. At this point, nothing more than chc pops are warranted. It
will be very warm/humid Tue/Wed with max temps well into the 80s for
most locations and dwpts well into the 60s, making conditions even
more uncomfortable. With the trof evolving into a mid level low over
Hudson Bay late week, there are model differences in the structure
of the flow and possible shortwaves moving across the Upper Great
Lakes, leading to low confidence in the pcpn fcst late week. Right
now, it would appear pcpn chances will be on the low side Thu/Fri.
Temps will fall back toward normal with lower dwpts making
conditions more comfortable.
&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1245 PM EDT FRI JUL 8 2016

Showers and thunderstorms expected during peak heating as a strong
upper low moves overhead. Best chances for additional showers/storms
will be at SAW. Confidence is low for this forecast as changeable
weather will continue. Low clouds and fog will develop tonight at
KIWD and KSAW as low levels remain moist. Expect MVFR range
conditions tonight at CMX. All sites will go to VFR Sat morning as
mixing and drying occur.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 254 PM EDT FRI JUL 8 2016

As a strong upper level low moves away, N winds will increase up to
25 kts by this evening and will last into Sat afternoon. Areas of
fog will continue into Sat morning as well before dry air mixes out
on Lake Superior. High pressure will move into the area through
Monday. Winds look to stay at or below 20 knots from Sat night
to Wed.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...Rolfson
AVIATION...07
MARINE...07
Hazardous weather outlook, Jul 8, 5:02 PM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
502 PM EDT FRI JUL 8 2016

MIZ001>004-007-009>014-084-085-091200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
502 PM EDT FRI JUL 8 2016 /402 PM CDT FRI JUL 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS...MAINLY OVER PORTIONS OF CENTRAL UPPER
MICHIGAN WILL END THIS EVENING.

LOCALLY DENSE FOG IS POSSIBLE NEAR LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE OVER FAR WESTERN UPPER MICHIGAN MONDAY
NIGHT AND THEN ACROSS THE AREA TUESDAY THROUGH THURSDAY...BUT MAINLY
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ005-006-091200-
MARQUETTE-ALGER-
502 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL END THIS EVENING.

LOCALLY DENSE FOG IS POSSIBLE NEAR LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A MODERATE SWIM RISK FOR THE LAKE SUPERIOR BEACHES OF
MARQUETTE AND ALGER COUNTIES ON SATURDAY...ESPECIALLY IN THE MORNING.

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY...BUT MAINLY
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-091200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
502 PM EDT FRI JUL 8 2016 /402 PM CDT FRI JUL 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

AREAS OF FOG MAY BE LOCALLY DENSE.

ISOLATED THUNDERSTORMS OVER EASTERN LAKE SUPERIOR WILL END EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR
ON SUNDAY. THUNDERSTORMS ARE POSSIBLE OVER WESTERN AND CENTRAL LAKE
SUPERIOR MONDAY NIGHT AND THEN ACROSS LAKE SUPERIOR AT TIMES TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-091200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
502 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL END THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

In the hours before

Local storm report, Jul 8, 1:29 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
129 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             NEGAUNEE                46.50N 87.61W
07/08/2016  M0.88 INCH       MARQUETTE          MI   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL OCCURRING THE LAST TWO MINUTES.

&&

GMICHELS
Special weather statement, Jul 8, 1:37 PM EDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
137 PM EDT FRI JUL 8 2016

MIZ012-013-081830-
DELTA MI-MENOMINEE MI-
137 PM EDT FRI JUL 8 2016

...SPECIAL WEATHER STATEMENT...

AT 135 PM EDT/1235 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
FOSTER CITY TO ARTHUR BAY. MOVEMENT WAS EAST AT 25 MPH.

HALF INCH HAIL HAS BEEN REPORTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ESCANABA...FORD RIVER...STEPHENSON...POWERS...WELLS STATE PARK...
ARTHUR BAY...LA BRANCHE...HERMANSVILLE...CEDAR RIVER...BAGLEY...
WILSON...SPALDING...BARK RIVER...NADEAU...WHITNEY...CORNELL...
GOURLEY...DAGGETT...CARNEY AND HYDE.

LAT...LON 4572 8774 4573 8770 4589 8770 4590 8762
      4593 8761 4596 8721 4562 8704 4555 8716
      4541 8726 4540 8736 4529 8744 4521 8753
TIME...MOT...LOC 1735Z 259DEG 22KT 4589 8768 4533 8741

TITUS
Special weather statement, Jul 8, 1:43 PM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
143 PM EDT FRI JUL 8 2016

MIZ005-081815-
MARQUETTE MI-
143 PM EDT FRI JUL 8 2016

...SPECIAL WEATHER STATEMENT...

AT 142 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GWINN...OR 15 MILES SOUTH OF ISHPEMING...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GWINN AND ANDERSON LAKE.

LAT...LON 4619 8760 4632 8759 4634 8735 4614 8741
TIME...MOT...LOC 1742Z 296DEG 19KT 4627 8755

TITUS
Special weather statement, Jul 8, 2:23 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
223 PM EDT FRI JUL 8 2016

MIZ005-013-081915-
DELTA MI-MARQUETTE MI-
223 PM EDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARQUETTE AND
NORTHWESTERN DELTA COUNTIES UNTIL 315 PM EDT...

AT 222 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES NORTHWEST OF GWINN TO 6 MILES SOUTHWEST
OF ROCK. MOVEMENT WAS EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WATSON...GWINN...ROCK...K I SAWYER...CARLSHEND...PERKINS...
MAPLEWOOD...ARNOLD...MCFARLAND...ST. NICHOLAS...ANDERSON LAKE...
LATHROP...LITTLE LAKE AND SILVER LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4598 8737 4599 8745 4623 8762 4625 8761
      4625 8763 4635 8770 4635 8718 4625 8711
      4616 8711 4616 8704 4595 8689 4595 8737
TIME...MOT...LOC 1822Z 275DEG 23KT 4633 8757 4600 8726

TITUS
Special weather statement, Jul 8, 3:06 PM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
306 PM EDT FRI JUL 8 2016

MIZ013-081945-
DELTA MI-
306 PM EDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA COUNTY UNTIL
345 PM EDT...

AT 306 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTH OF RAPID RIVER TO NEAR FAYETTE.
MOVEMENT WAS EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTE...RAPID RIVER...NAHMA...GARDEN...
FOREST ROAD 13 IN NORTHERN DELTA COUNTY...GARDEN CORNERS...
ISABELLA...ENSIGN...CHICAGO LAKE...MAPLEWOOD...
ROUND LAKE AND NAHMA JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4603 8707 4616 8674 4616 8650 4590 8649
      4589 8646 4576 8646 4574 8647 4569 8655
      4567 8675
TIME...MOT...LOC 1906Z 253DEG 22KT 4602 8694 4575 8673

TITUS
Local storm report, Jul 8, 4:37 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
437 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             1 W NEGAUNEE            46.50N 87.62W
07/08/2016  M1.00 INCH       MARQUETTE          MI   PUBLIC

            OBSERVED QUARTER SIZED HAIL NEAR NEGAUNEE
            THIS AFTERNOON. DELAYED REPORT VIA SOCIAL
            MEDIA.

&&

JSS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Alpena, MI (KAPX), 12:00Z

9.9 hours before the tornado, 272 km from the path. July 8, 2016.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 79 joules per kilogram, CIN -115, lifted condensation level 925 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Alpena, MI at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 104 square meters per square second, 0 to 6 km bulk shear 42 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-115 J/kg
Surface CAPE
14 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Alpena, MI (KAPX), 00:00Z

2.1 hours after it, 272 km from the path. July 9, 2016.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 11 joules per kilogram, CIN -75, lifted condensation level 1099 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Alpena, MI at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 13 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-75 J/kg
Surface CAPE
1009 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The radar

The Marquette radar (KMQT), 166 km away, was scanning. The volume nearest the touchdown began at 21:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of July 8, 2016

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 83:16 PM EDTEF0Bay, MI2.0100$10,000
July 88:33 PM EDTEF0Osceola, FL0.330

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.